New York, 2007

High Wind in New York, December 23, 2007

December 23, 2007 · NWS ALY · 14 events in 14 counties and zones

A low pressure system tracked from the southern Plains, into the central Great Lakes on Sunday, December 23rd, while intensifying. The low pressure system then moved into eastern Canada by Monday, December 24th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the southern Plains, into the central Great Lakes on Sunday, December 23rd, while intensifying. The low pressure system then moved into eastern Canada by Monday, December 24th. A cold front associated with this low pressure system swept east across eastern New York and western New England late Sunday afternoon and evening.

Strong to locally damaging winds occurred ahead of, and with the cold frontal passage on Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 23, 6:14 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 23, 6:14 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
614 AM EST SUN DEC 23 2007

.SYNOPSIS...
A STRONG STORM SYSTEM OVER THE UPPER MID WEST EARLY THIS
MORNING...WILL STRENGTHEN RAPIDLY AS IT TRACKS NORTH THROUGH THE
WESTERN GREAT LAKES THIS AFTERNOON...AND THEN NORTHEAST TO NEAR
HUDSON BAY BY MONDAY MORNING. THIS STORM WILL BRING RAIN HEAVY AT
TIMES WITH STRONG GUSTY WINDS TO OUR REGION THIS AFTERNOON AND THIS
EVENING. A COLD FRONT WILL SWEEP TROUGH THE REGION SUNDAY
NIGHT...FOLLOWED BY MUCH COLDER AIR WITH SOME HEAVY LAKE EFFECT SNOW
SHOWERS CHRISTMAS EVE ACROSS THE WESTERN ADIRONDACKS. HIGH PRESSURE
WILL BUILD INTO THE REGION FROM THE GREAT LAKES ON CHRISTMAS DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL FOCUS ON OUR THREE MAIN FORECAST CONCERNS OVER THE NEXT 24
HOURS IN THE NEAR TERM DISCUSSION...FREEZING RAIN/FREEZING
DRIZZLE...HIGH WINDS AND LAKE EFFECT SNOW. FOR INFORMATION ON THE
FLOOD THREAT...PLEASE REFER TO THE HIGHLY DETAILED HYDROLOGY
DISCUSSION BELOW. FIRST TO ADDRESS THE FREEZING RAIN/FREEZING
DRIZZLE THREAT. THE WIND SHELTERED VALLEYS AND ELEVATED TERRAIN IN
SOUTHERN VERMONT HAVE ALREADY EXPERIENCED SOME VERY LIGHT ICE
ACCRETIONS UNDER A TENTH OF AN INCH. WHILE MOST OF FA CURRENTLY
ABOVE FREEZING...MADIS SURFACE OBS STILL INDICATING MANY LOCATIONS
IN SOUTHERN VERMONT BELOW FREEZING INCLUDING WILMINGTON...BELLOWS
FALLS...SUNDERLAND...BALL MOUNTAIN LAKE...MOUNT SNOW...SEARSBURG
AND BRATTLEBORO. THESE CONDITIONS ARE EXPECTED TO PERSIST FOR A
FEW MORE HOURS AND AS SUCH HAVE A FREEZING RAIN ADVISORY OUT UNTIL
9 AM AT WHICH TIME MOST IF NOT ALL OF THE AREA SHOULD BE ABOVE
FREEZING.

THE NEXT ISSUE IS THE HIGH WINDS...03Z SREF HAS THE LOW PRESSURE
CENTER DEEPEN RAPIDLY AS IT TRACKS NORTH THROUGH GREAT LAKES INTO
CANADA WITH MLSP NOW 3-4 SD BELOW NORMAL FROM THE PRESENT TIME THROUGH
03Z THIS EVENING WHILE H8 V COMPONENT WINDS CONTINUE AT 3-5 SD
ABOVE NORMAL IMPLYING STRONG SOUTHERLY COMPONENT ACROSS AT LEAST A
PORTION OF FA FROM 18Z SUN UNTIL SHORTLY AFTER 03Z MON. THE AREA
OF 3-4 SD FOR THE V COMPONENT WINDS IS LARGER THAN YESTERDAY WHILE
THE U COMPONENT WINDS BEHIND FRONT CONTINUES TO BE NOT NEARLY AS
IMPRESSIVE AS THE V COMPONENT ONLY 1-2 SD ABOVE NORMAL. SURFACE LOW
IS ALREADY DEEPER THAN MODELS HAD INDICATED YESTERDAY...DOWN TO
987 MB OVER SOUTHEAST WISCONSIN. WHILE MOST MODELS CURRENTLY DO
NOT HAVE SURFACE LOW DEEP ENOUGH THERE IS CONSENSUS AMONGST
RUC...HIRESWRF...NGM...NAM...ECMWF AND GFS THAT ALY FA STILL
REMAINS SANDWICHED ALMOST EQUIDISTANT BETWEEN SURFACE LOW IN
WESTERN GREAT LAKES AND HIGH PRESSURE SOUTHEAST OF NOVA SCOTIA
LATE THIS AFTERNOON INTO EARLY THIS EVENING WHEN STRONGEST WINDS
ARE EXPECTED TO OCCUR. THERE IS STILL SOME POTENTIAL FOR LOW TOP
CONVECTION SUNDAY EVENING ACROSS FAR SOUTHEAST PORTION OF FA...BUT
AT THIS POINT WILL NOT PUT THUNDER BACK INTO FORECAST DUE TO
UNCERTAINTY ABOUT LIGHTNING GENERATION...SEE SWODY1. ANY EMBEDDED
HEAVY SHOWERS WITHIN MAIN RAIN BAND WOULD HAVE THE POTENTIAL TO
MIX STRONGER WINDS FROM ALOFT DOWN TO THE SURFACE FURTHER
INCREASING HIGH WIND THREAT.

LOCAL GIS ANALYSIS OF ASPECT AT A RESOLUTION OF 25 M INDICATES
THAT AREAS MOST SUSCEPTIBLE TO SOUTHEAST WINDS INCLUDE THE
LITCHFIELD HILLS...EAST AND SOUTHEAST FACING SLOPES OF THE
BERKSHIRES AND SOUTHERN GREEN MOUNTAINS AND THE TACONICS AS WELL
AS THE CENTRAL AND SOUTHEAST CATSKILLS AND NORTHWEST SARATOGA
COUNTY AND WESTERN WARREN COUNTY. AS THE WINDS BECOME MORE
SOUTHERLY LATE IN THE DAY ON SUNDAY ADDITIONAL AREAS OF CONCERN
WOULD BE THE HIGHER TERRAIN ON THE NORTH SIDE OF THE MOHAWK VALLEY
INTO THE WESTERN ADIRONDACKS AS WELL AS CHANNELED FLOW IN THE
NORTH SOUTH RIVER VALLEYS INCLUDING THE HUDSON...HOUSATONIC...DEERFIELD
AND CONNECTICUT VALLEYS. THE WIND MAY NOT ONLY BE STRONG ENOUGH
TO POTENTIALLY CAUSE SOME DAMAGE...BUT THIS WIND WILL ACT TO ERODE
THE SNOW PACK AND INCREASE RUNOFF INTO THE BASINS. WIND GUSTS OF
55 TO 65 MPH COULD BE REACHED RATHER EASILY IN MANY OF THESE
AREAS WITH THE MOST PRONE LOCATIONS SUNDAY EVENING POSSIBLY
REACHING 75 TO 90 MPH. ONE OF THESE AREAS IS PLATTE CLOVE IN
SOUTHEAST GREENE WHICH IS HIGHLY SUSCEPTIBLE TO CHANNELING FROM
SOUTHEAST WINDS. IN THE WAKE OF THE FRONT SUNDAY NIGHT...WINDS ARE
EXPECTED TO SHIFT TO THE WEST WITH GUSTS STILL STRONG ACROSS THE
HIGHER TERRAIN OF ADIRONDACKS. NAM 0-30 MB AGL WINDS INDICATE
POTENTIAL FOR 50+ KNOT GUSTS FROM THE SOUTH SOUTHEAST STARTING AS
EARLY AS 15Z ACROSS WESTERN PORTION OF FA AND EXITING EASTERN
PORTION OF FA JUST AFTER 03Z SUNDAY. HIGHEST WIND GUSTS EXPECTED
OCCUR WITHIN A FEW HOURS OF FROPA WHICH IS EXPECTED ACROSS FA FROM
WEST TO EAST BETWEEN 21Z AND 03Z. ISALLOBARIC FALL RISE COUPLET
ACROSS FRONT AT 00Z MONDAY CONTINUES TO BE VERY STRONG ACROSS FA
WITH A 20 MB DIFFERENCE ON BOTH NAM AND GFS. PERHAPS EVEN MORE
SIGNIFICANT IS THAT GREATEST FALLS TRACK DIRECTLY ACROSS HUDSON
VALLEY AND ADJACENT WESTERN NEW ENGLAND AT 00Z MON. WILL LEAVE
HIGH WIND WARNING IN TACT IN TERMS OF BOTH TIMING AND AREAL
COVERAGE...BUT HAVE ADDED SOME ENHANCEMENTS TO NPW IN TERMS OF
DAMAGE POTENTIAL.

LATE SUNDAY NIGHT (AFTER MIDNIGHT) ANY LINGERING PCPN IS EXPECTED
TO CHANGE BACK TO SNOW AND WHILE SNOW AMOUNTS AT THIS POINT DO NOT
LOOK IMPRESSIVE IN MOST AREAS...THERE IS CONCERN THAT A HEAVY LAKE
EFFECT SNOW EVENT WILL BEGIN ACROSS THE WESTERN ADIRONDACKS AND
WITH FLOW 250-270 DEGREES ACROSS LAKE ONTARIO...CONDITIONAL TO
MODERATE INSTABILITY AND LITTLE SHEAR EXPECTED A LONG
DURATION...LARGE SINGLE BAND EVENT IS EXPECTED WITH AREAS ALONG
AND NORTH OF ROUTE 28 TO BE IMPACTED THE MOST. HAVE THUS ISSUED A
LAKE EFFECT SNOW WATCH STARTING LATE TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
LAKE EFFECT SNOW EVENT EXPECTED TO CONTINUE THROUGH MONDAY NIGHT
AND BY THE TIME THE SNOW TAPERS OFF LATE MONDAY NIGHT...6 TO 12
INCHES OF ACCUMULATION IS POSSIBLE OVER PORTIONS OF THE WESTERN
ADIRONDACKS FROM AROUND 28 NORTHWARD. ALSO ON MONDAY CLOSED H5
LOW LIFTS NORTHEAST INTO THE MARITIMES AND THIS MAY PROVIDE SOME
ENHANCEMENT TO LAKE EFFECT OFF EAST END OF LAKE ONTARIO. FLOW
REMAINS PRETTY STEADY STATE MONDAY INTO MONDAY NIGHT WHICH SHOULD
ALLOW WESTERN ADIRONDACKS TO RECOVER SOME OF THE SNOW THEY LOSE
THIS WEEKEND. THE SNOW WILL NOT BE THE ONLY PROBLEM AS SOUTHWEST TO
WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH MAY RESULT IN
CONSIDERABLE BLOWING AND DRIFTING SNOW AS WELL. FOR SNOWFALL
AMOUNTS IN GRIDS AND FORECAST USED THE CARSNOW AMOUNT TOOL WHICH
HAS WORKED WELL WITH PAST LAKE EVENTS.

HIGH PRESSURE THEN BUILDS INTO THE REGION FROM THE WEST ON
CHRISTMAS DAY AS THE LOW MOVES OUT EAST OF NEWFOUNDLAND. FLOW OVER
THE AREA EXPECTED TO BECOME ANTICYCLONIC WHICH COMBINED WITH
LOWERING INVERSION HEIGHTS SHOULD BRING AN END TO LAKE EFFECT
FAIRLY QUICKLY ON CHRISTMAS DAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ECMWF WAS FAVORED BY HPC FOR THE EXTENDED AS IT HAS BEEN PERFORMING
BEST IN THE MEDIUM RANGE AND SEE NO REASON TO DIFFER. A FRONTAL
SYSTEM OVER EASTERN CANADA DROPS SOUTH TO JUST NORTH OF THE
CANADIAN BORDER BY 12Z THURSDAY AND WASHES OUT AS A HIGH
PUSHES IT EAST INTO NEW ENGLAND BY THURSDAY EVENING. THE HIGH
MOVES ACROSS THE REGION THURSDAY NIGHT AND IS FOLLOWED BY
ANOTHER ONE OF THOSE SURFACE LOWS WHICH LIFT NORTH OUT OF
THE PLAINS TO THE WESTERN GREAT LAKES REGION BY 12Z SATURDAY...
WITH A STRONG SOUTHERLY LOW LEVEL FLOW AHEAD OF IT...A WARM
FRONT DROPPING SOUTHEAST TO CAPE HATTERAS...AND A COLD FRONT
EXTENDING FROM OHIO SOUTH TO THE FLORIDA PANHANDLE...SUGGESTING
UNSETTLED...IF NOT WET...WEATHER FOR THE WEEKEND. THE GOOD NEWS
IS TEMPERATURES FOR THIS PERIOD SHOULD AVERAGE FIVE TO TEN
DEGREES ABOVE THE SEASONAL NORM OF AROUND 25 FOR ALBANY.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
IFR TO LIFR FLIGHT CONDITIONS WERE OCCURRING OVER THE EASTERN
TWO THIRDS OF THE FORECAST AREA WITH LOW STRATUS AND CEILINGS
BETWEEN 600 AND 1800 FEET AGL. VISIBILITY AT MOST SITES WAS STILL
VFR. FARTHER NORTHWEST THERE WAS AN AREA OF VFR CONDITIONS
INDICATED BY METARS AT KRME...KGTB...AND KSLK. NEARBY METARS
SUGGEST LIFR CIGS AND OBSCURED TERRAIN OVER THE CATSKILLS.
CONDITIONS ARE EXPECTED TO DETERIORATE TO IFR/LIFR OVER THE
ENTIRE FORECAST AREA AS LOW LEVEL MOISTURE FLOWS INTO THE REGION
WITH STRONG SOUTHERLY LOW LEVEL WINDS FROM OFF THE ATLANTIC.
ON SUNDAY VISIBILITY IS EXPECTED TO BECOME LOWER AS ADDITIONAL
SATURATION TAKES PLACE AND LOCALLY DENSE FOG IS POSSIBLE. ALSO
WITH STRONG LOW LEVEL SOUTHERLY WINDS EXPECT A LIKELIHOOD OF
LLWS AT THE HUDSON VALLEY TAF SITES OF GFL...ALB...AND POU MOST
OF THE DAY. THE FRONT IS FORECAST TO PASS THROUGH THE HUDSON
VALLEY LATE SUNDAY EVENING WITH WINDS SHIFTING TO SOUTHWEST
AND THEN TO WEST. FLIGHT CONDITIONS SHOULD RAPIDLY IMPROVE
TO VFR FOLLOWING THE FRONTAL PASSAGE.

OUTLOOK...
TONIGHT...BECOMING VFR OVR MOST OF THE AREA .
MON...VFR...AREAS OF MVFR/IFR NORTH AND WEST DUE TO LK EFFECT SHSN.
TUE/WED/THU...VFR...NO SIG WX.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE ANTICIPATED THROUGH AROUND NOONTIME. RAIN
IS EXPECTED TO BEGIN OVER THE REGION THIS MORNING AND SOME LOCAL
DRAINAGE ISSUES MAY BEGIN SOON AFTER THE RAIN STARTS WITH
TEMPERATURES RISING INTO THE LOW TO MID 40S BY MID MORNING AND
MANY ROADS AND PARKING AREAS HAVING PILES OF SNOW WHICH IMPEDE
DRAINAGE. WHERE SNOW HAS NOT BEEN PLOWED IT WILL SOAK UP THE
RAIN TO START...SO LITTLE IN THE WAY OF RIVER RESPONSE MAY BE
EXPECTED AT FIRST. THE AREA MOST LIKELY TO GET MELTING SNOW AND
RAIN RUNOFF IS THE HIGHER ELEVATIONS OF THE SOUTHEASTERN CATSKILLS
IN WESTERN GREENE AND ULSTER COUNTIES. IN THIS AREA STRONG SOUTH
WINDS WILL SPEED UP THE RIPENING AND MELTING OF SNOW...AND ALSO
TEND TO INCREASE THE AMOUNT OF RAIN THAT WILL OCCUR...WHICH WILL
SWELL THE STREAMS AND RIVERS. IN SOME COLDER AREAS...SUCH AS THE
SCHOHARIE VALLEY ABOVE THE RESERVOIR...ICE IN THE RIVERS MAY
EXACERBATE THE SITUATION. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE
EXPECTED ACROSS THE FLOOD WATCH AREA WHICH REMAINS IN EFFECT FOR
THE MOHAWK VALLEY...CATSKILLS...HUDSON VALLEY...SCHOHARIE
VALLEY...TACONICS...BERKSHIRES AND LITCHFIELD HILLS...BUT HAS BEEN
EXTENDED THROUGH MONDAY MORNING AS RUNOFF AND MELTING SNOW LIKELY
TO CONTINUE THROUGH MUCH OF TONIGHT INTO MONDAY MORNING AS
TEMPERATURES WILL ONLY BRIEFLY FALL BELOW FREEZING LATE TONIGHT
AND GO BACK ABOVE FREEZING MONDAY MORNING IN THE WATCH AREA. AREAS
FARTHER NORTH INCLUDING THE WESTERN ADIRONDACKS...LAKE GEORGE
REGION AND SOUTHERN VERMONT ARE EXPECTED TO SEE THE SNOWPACK
ABSORB MOST OF THE RAINFALL AND AT THIS TIME ARE NOT EXPECTED TO
HAVE FLOODING DESPITE RAINFALL AMOUNTS AROUND AN INCH.

THE SNOW PACK OVER THE REGION FROM THE ALBANY AREA SOUTH GENERALLY
CONTAINS 1 TO 3 INCHES OF WATER...AND NORTH OF THE ALBANY AREA IT
CONTAINS 2 TO 4 INCHES. WITH 6 TO 12 HOURS ABOVE FREEZING IN THE
AREAS NORTH OF ALBANY THE SNOW WILL SETTLE CONSIDERABLY BUT MUCH
OF THE WATER WILL REMAIN IN THE SNOW PACK AND IT WILL REFREEZE
AFTER THE COLD FRONT PASSES TONIGHT. RIVER FLOW INCREASES WILL
BE MODEST AND THERE IS A RELATIVELY LOW LIKELIHOOD OF FLOODING.
FARTHER SOUTH...ABOVE FREEZING TEMPERATURES ARE LIKELY TO LINGER
FOR 18 TO 24 HOURS...AND A GOOD PORTION OF THE SNOW IS LIKELY TO
MELT. THE RUNOFF WILL BE DELAYED SOME DUE TO THE HOLDING ACTION
AND SOME SLUSHY SNOW IS LIKELY TO BE LEFT OVER AND FREEZE AFTER
THE FRONT PASSES. THE MOST RUNOFF IS LIKELY IN THE CATSKILLS
WHICH HAVE FAIRLY HEAVY SNOW COVER ABOVE ELEVATIONS OF 2500
FEET...AND WHERE THE TERRAIN IS LIKELY TO INCREASE RAINFALL
INTENSITY.

THE PASSAGE OF THE COLD FRONT LATE TONIGHT WILL CAUSE THE
TEMPERATURE TO DROP BELOW FREEZING BY MONDAY MORNING...WHICH
WILL STOP THE MELTING. THE TEMPERATURE MAY RISE ABOVE FREEZING
FOR A FEW HOURS MONDAY AFTERNOON IN THE HUDSON VALLEY WHICH
MAY ALLOW A LITTLE ADDITIONAL MELTING TO TAKE PLACE...BUT
IT WILL HAVE LITTLE...IF ANY...EFFECT ON THE RIVERS.

STRONG SOUTHERLY WINDS ARE ALSO LIKELY TO AFFECT THE TIDAL
PORTION OF THE HUDSON RIVER FROM POUGHKEEPSIE NORTH TO THE
ALBANY AREA...WITH THE MOST EFFECT SOUTH OF KINGSTON. SOME
FLOODING MAY OCCUR IN THESE AREAS AT HIGH TIDE.

FOR DETAILED FORECASTS ON THE RIVERS...VIEW THE ADVANCED
HYDRO PREDICTION SERIES GRAPHS ON THE WEB. OBSERVED STAGES
ON SOME ADDITIONAL SITES MAY BE VIEWED BY VISITING THE
US GEOLOGICAL SURVEY WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR CTZ001-013.
     FLOOD WATCH FROM NOON EST TODAY THROUGH MONDAY MORNING FOR
     CTZ001-013.
NY...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     FLOOD WATCH FROM NOON EST TODAY THROUGH MONDAY MORNING FOR
     NYZ038>040-043-047>054-058>061-063>066-084.
     LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH LATE MONDAY
     NIGHT FOR NYZ032-033.
MA...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR MAZ001-025.
     FLOOD WATCH FROM NOON EST TODAY THROUGH MONDAY MORNING FOR
     MAZ001-025.
VT...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR VTZ013>015.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     VTZ013>015.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Dec 23, 9:36 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
936 AM EST SUN DEC 23 2007

CTZ001-013-MAZ001-025-NYZ038>040-043-047>054-058>061-063>066-084-
241200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-
936 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE MOHAWK
VALLEY...GREATER CAPITAL DISTRICT....EASTERN CATSKILLS...
TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...AS
WELL AS ANY REPORTS OF FLOODING INCLUDING BANKFULL AND NEAR
BANKFULL WATERBODYS...AND MEASURED RAINFALL OF 1 INCH OR MORE...TO
THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON
THE INTERNET OR BY TELEPHONE.

NYZ041-042-082-083-241200-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN-
936 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE...SARATOGA
AND SACANDAGA REGIONS OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...AND
MEASURED RAINFALL OF 1 INCH OR MORE...TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY
TELEPHONE.

VTZ013>015-241200-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
936 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF FREEZING RAIN AND
FREEZING DRIZZLE INCLUDING ANY ICE ACCRETION...AS WELL AS DAMAGING
WINDS INCLUDING DOWNED TREES...LARGE LIMBS AND POWER LINES...AS
WELL AS STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR
MORE...AND MEASURED RAINFALL OF 1 INCH OR MORE...TO THE NATIONAL
WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET
OR BY TELEPHONE.

NYZ032-033-241200-
NORTHERN HERKIMER-HAMILTON-
936 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...MEASURED
RAINFALL OF 1 INCH OR MORE...AND SNOWFALL OF 2 INCHES OR MORE...TO
THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON
THE INTERNET OR BY TELEPHONE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Hamilton

When
December 23, 9:37 AM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Numerous power outages were reported in Indian Lake, as a result of downed tree limbs and wires from high winds.

High Wind, Western Ulster

When
December 23, 3:00 PM EST
Where
Western Ulster forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Numerous power outages were reported in Ellenville as a result of downed tree limbs and wires from high winds.

High Wind, Schoharie

When
December 23, 3:07 PM EST
Where
Schoharie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Several power outages were reported in Middleburgh as a result of downed tree limbs and wires due to high winds.

High Wind, Western Greene

When
December 23, 4:00 PM EST
Where
Western Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Numerous power outages were reported in Tannersville as a result of downed tree limbs and wires from high winds.

High Wind, Eastern Ulster

When
December 23, 4:00 PM EST
Where
Eastern Ulster forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Numerous power outages were reported in Kingston as a result of downed tree limbs and wires from high winds.

High Wind, Western Dutchess

When
December 23, 4:00 PM EST
Where
Western Dutchess forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Several trees were reported down in Fishkill as a result of high winds. In addition, numerous power outages were also reported in Fishkill as a result of downed tree limbs and wires from high winds.

High Wind, Eastern Dutchess

When
December 23, 4:00 PM EST
Where
Eastern Dutchess forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Several trees were reported down in Wappingers Falls as a result of high winds. In addition, numerous power outages were reported in the vicinity of Wappingers Falls as a result of downed tree limbs and wires from high winds.

High Wind, Western Rensselaer

When
December 23, 4:22 PM EST
Where
Western Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Numerous power outages were reported in Nassau as a result of downed tree limbs and wires due to high winds.

High Wind, Southern Washington

When
December 23, 4:37 PM EST
Where
Southern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Numerous power outages were reported in Jackson as a result of downed tree limbs and wires from high winds.

High Wind, Eastern Columbia

When
December 23, 5:30 PM EST
Where
Eastern Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Numerous power outages were reported in Chatham as a result of downed tree limbs and wires from high winds.

High Wind, Eastern Rensselaer

When
December 23, 5:50 PM EST
Where
Eastern Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Numerous power outages were reported in Stephentown as a result of downed tree limbs and wires from high winds.

High Wind, Northern Washington

When
December 23, 6:52 PM EST
Where
Northern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Numerous power outages were reported in Whitehall as a result of downed tree limbs and wires from high winds.

High Wind, Northern Saratoga

When
December 23, 7:07 PM EST
Where
Northern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Numerous power outages occurred in Corinth and Hadley, as a result of high winds which downed trees and wires.

High Wind, Western Columbia

When
December 23, 7:22 PM EST
Where
Western Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Numerous power outages were reported in Claverack as a result of downed tree limbs and wires from high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69489, 69497, 69487, 69493, 69498, 69499, 69501, 69490, 69502, 69495, 69492, 69486, 69483, 69496.